Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 7, NWS Pittsburgh, PA

April 7, 20127 counties in Pennsylvania

NWS Pittsburgh, PA issued this freeze warning at Apr 7, 2012, 2:57 PM EDT for 7 counties in Pennsylvania. It took effect at Apr 8, 2012, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2012, 2:57 PM EDT (18:57 UTC)
In effect from
Apr 8, 2012, 3:00 AM EDT
Expired
Apr 8, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA

Counties Armstrong County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WWUS71 KPBZ 071857
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT SAT APR 7 2012

MDZ001-PAZ008-009-015-016-022-023-074-076-WVZ023-041-080300-
/O.NEW.KPBZ.FZ.W.0007.120408T0700Z-120408T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...
LEECHBURG...FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
257 PM EDT SAT APR 7 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY. 

* HAZARDS...SUBFREEZING TEMPERATURES.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...3 AM TO 9 AM EDT SUNDAY.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR 
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
861 
WWUS71 KPBZ 080200
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 PM EDT SAT APR 7 2012

MDZ001-PAZ008-009-015-016-022-023-074-076-WVZ023-041-081000-
/O.CON.KPBZ.FZ.W.0007.120408T0700Z-120408T1300Z/
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...CLARION...PUNXSUTAWNEY...
BROOKVILLE...REYNOLDSVILLE...BROCKWAY...KITTANNING...FORD CITY...
LEECHBURG...FREEPORT...APOLLO...INDIANA...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION...NORMALVILLE...FARMINGTON...
OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA...PARSONS...
DAVIS...THOMAS
1000 PM EDT SAT APR 7 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
SUNDAY...

* HAZARDS...SUBFREEZING TEMPERATURES.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...3 AM TO 9 AM EDT SUNDAY.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
611 
WWUS71 KPBZ 080806
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT SUN APR 8 2012

PAZ008-015-016-022-023-074-076-WVZ023-080915-
/O.CAN.KPBZ.FZ.W.0007.000000T0000Z-120408T1300Z/
VENANGO-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-
INCLUDING THE CITIES OF...OIL CITY...FRANKLIN...SUGARCREEK...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
KITTANNING...FORD CITY...LEECHBURG...FREEPORT...APOLLO...
INDIANA...LIGONIER...DONEGAL...NEW FLORENCE...ACME...CHAMPION...
NORMALVILLE...FARMINGTON...OHIOPYLE...MARKLEYSBURG...KINGWOOD...
TERRA ALTA
406 AM EDT SUN APR 8 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES HAVE BEGUN TO SLOWLY RISE AND WILL NOT FALL BELOW
FREEZING.

$$

MDZ001-PAZ009-WVZ041-081300-
/O.CON.KPBZ.FZ.W.0007.000000T0000Z-120408T1300Z/
GARRETT-FOREST-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...TIONESTA...
PARSONS...DAVIS...THOMAS
406 AM EDT SUN APR 8 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* HAZARDS...SUBFREEZING TEMPERATURES.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...UNTIL 9 AM.

* IMPACTS...UNPROTECTED OUTDOOR PLANTS WILL LIKELY BE DAMAGED OR 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
640 
WWUS71 KPBZ 081305
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 AM EDT SUN APR 8 2012

MDZ001-PAZ009-WVZ041-081415-
/O.EXP.KPBZ.FZ.W.0007.000000T0000Z-120408T1300Z/
GARRETT-FOREST-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...TIONESTA...
PARSONS...DAVIS...THOMAS
905 AM EDT SUN APR 8 2012

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE ALL WARMED ABOVE FREEZING. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this freeze warning went out at Apr 7, 1:31 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 7, 1:31 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT SAT APR 7 2012

.SYNOPSIS...
HIGH PRESSURE WILL PROVIDE A CLEAR SKY AND SEASONABLY COOL
TEMPERATURES THROUGH SUNDAY MORNING. A WEAK COLD FRONT WILL BRING
ISOLATED SHOWERS SUNDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO ADJUST TEMPERATURE AND LOWER DEW POINTS BASED ON SURFACE
OBSERVATIONS. STRONG HIGH PRESSURE WILL CONTINUE TO DOMINATE OUR
WEATHER.

SEE FIRE WEATHER SECTION BELOW FOR INFORMATION REGARDING THE
RED FLAG WARNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
A SYSTEM TRACKING NORTH OF THE GREAT LAKES WILL BRING A WEAKENING
COLD FRONT ACROSS THE UPPER OHIO VALLEY ON SUNDAY. WITH MODELS
SHOWING VERY LIMITED MOISTURE WITH THIS FEATURE, WILL MENTION A
SLIGHT CHANCE OF SHOWERS SUNDAY AFTERNOON.

APPROACHING TROUGH IN NORTHWEST FLOW WILL KICK OFF SCATTERED
SHOWERS ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE IS STRONG MODEL AGREEMENT BETWEEN MULTIPLE RUNS OF THE
ECMWF/GFS/CANADIAN THAT A FAIRLY AMPLIFIED PATTERN WILL HOLD
THROUGH THE EXTENDED WITH MID-LEVEL RIDGING ACROSS THE ROCKIES AND A
TROUGH DIGGING INTO THE EAST COAST. WITHIN THE LARGE SCALE
PATTERN...A SERIES OF SHORTWAVES DROPPING SOUTHWARD FROM CANADA WILL
HELP TO MAINTAIN THE CHANCES FOR RAIN AND EVEN SNOW SHOWERS TUESDAY
AND WEDNESDAY AS 850HPA AND 1000-500HPA THICKNESS VALUES SUGGEST IT
WILL BE COLD ENOUGH FOR SNOW. AS THE MODEL DIVERGE A BIT LATER INTO
THE PERIOD...KEPT VERY CLOSE TO HPC GUIDANCE...BRINGING HIGH
PRESSURE OVERHEAD THURSDAY AFTERNOON AND FRIDAY.

KEPT TEMPERATURES 10-15 DEGREES BELOW NORMAL THROUGH
WEDNESDAY...MODERATING CLOSER TO NORMAL BE THE LATER HALF OF THE
WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL PROVIDE VFR CONDITIONS THROUGH TONIGHT WITH
GENERALLY CLEAR SKIES. NORTHWEST WINDS 10 TO 15 KT WILL CONTINUE
THIS AFTERNOON. WINDS WILL BECOME LIGHT AGAIN AFTER SUNSET.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL BRING VFR CONDITIONS FOR SUNDAY. A COLD FRONT
WILL BRING SOME INCREASING CLOUDS FOR SUNDAY NIGHT INTO MONDAY
WITH A CHANCE OF SHOWERS THAT COULD BRING BRIEF MVFR RESTRICTIONS
INTO MONDAY NIGHT. CHILLY NORTHWEST WINDS OFF THE LAKES WILL BRING
STRATOCU AND RAIN OR SNOW SHOWERS FOR TUESDAY AND WEDNESDAY ALONG
WITH SOME GUSTY WINDS.

&&

.FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM IN FOREST COUNTY.
NORTHWEST WINDS WILL CONTINUE AROUND 15 MPH WITH GUSTS UP TO 25
MPH. WITH A DRY AIR MASS PERSISTING...LOOK FOR MINIMUM RH VALUES TO
BE NEAR 20 PERCENT. FUELS ARE ALREADY BELOW CRITICAL THRESHOLDS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ009.
WV...NONE.

&&
Hazardous weather outlook, Apr 7, 8:58 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 AM EDT SAT APR 7 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-081300-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
858 AM EDT SAT APR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ009-081300-
FOREST-
858 AM EDT SAT APR 7 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 7, 11:16 AM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 AM EDT SAT APR 7 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-
020>023-029-031-073>076-WVZ001>004-012-021>023-041-072215-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...WAYNESBURG...
FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...
MONESSEN...LIGONIER...DONEGAL...NEW FLORENCE...ACME...CHAMPION...
UNIONTOWN...CONNELLSVILLE...POINT MARION...NORMALVILLE...
FARMINGTON...OHIOPYLE...MARKLEYSBURG...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
1116 AM EDT SAT APR 7 2012

...RED FLAG CONDITIONS POSSIBLE THIS AFTERNOON...

WITH BREEZY NORTHWEST WINDS THIS AFTERNOON...RED FLAG CONDITIONS
ARE POSSIBLE DUE TO THE DRY GROUND SURFACE AND AFTERNOON RELATIVE
HUMIDITY VALUES IN THE LOWER 20S.

A RED FLAG MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE...WHICH ARE IDEAL FOR WILD LAND FIRE IGNITION AND
PROPAGATION. IF YOU ARE BURNING OUTDOORS...PLEASE ADHERE TO LOCAL
BURN LAWS. IF CONFIDENCE INCREASES A RED FLAG WARNING MAY BE
NEEDED FOR THE HIGHER ELEVATIONS OF THE NORTHERN WEST VIRGINIA
MOUNTAINS...WESTERN MARYLAND...AND THE RIDGES EAST OF PITTSBURGH.

Nearby

Freeze Warnings in Pennsylvania, 2012Freeze Warnings in West Virginia, 2012Freeze Warnings in Maryland, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.